Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 44, NWS Buffalo, NY

April 23, 2017

NWS Buffalo, NY issued this small craft advisory at Apr 23, 2017, 4:37 PM EDT. It took effect at Apr 24, 2017, 5:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 4:37 PM EDT (20:37 UTC)
In effect from
Apr 24, 2017, 5:00 AM EDT
Expired
Apr 24, 2017, 10:31 PM EDT
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

079 
WHUS71 KBUF 232037
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
437 PM EDT SUN APR 23 2017

LOZ042>044-240445-
/O.NEW.KBUF.SC.Y.0044.170424T0900Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
437 PM EDT SUN APR 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 PM EDT MONDAY.

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SMITH
8 follow-up statements
208 
WHUS71 KBUF 240242
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1042 PM EDT SUN APR 23 2017

LOZ042>044-241045-
/O.CON.KBUF.SC.Y.0044.170424T0900Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1042 PM EDT SUN APR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM EDT
MONDAY...

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SMITH
491 
WHUS71 KBUF 240545
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
145 AM EDT MON APR 24 2017

LOZ042>044-241345-
/O.CON.KBUF.SC.Y.0044.170424T0900Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
145 AM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 8 PM EDT THIS EVENING...

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
055 
WHUS71 KBUF 240810
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
410 AM EDT MON APR 24 2017

LOZ042>044-241600-
/O.CON.KBUF.SC.Y.0044.170424T0900Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
410 AM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJR/RSH
491 
WHUS71 KBUF 241059
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
659 AM EDT MON APR 24 2017

LOZ042>044-241900-
/O.CON.KBUF.SC.Y.0044.000000T0000Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
659 AM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
650 
WHUS71 KBUF 241435
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1035 AM EDT MON APR 24 2017

LOZ042>044-242245-
/O.CON.KBUF.SC.Y.0044.000000T0000Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1035 AM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
075 
WHUS71 KBUF 241858
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
258 PM EDT MON APR 24 2017

LOZ042>044-250000-
/O.CON.KBUF.SC.Y.0044.000000T0000Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
258 PM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 20 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
642 
WHUS71 KBUF 242340
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT MON APR 24 2017

LOZ044-250045-
/O.CAN.KBUF.SC.Y.0044.000000T0000Z-170425T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
740 PM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.


$$

LOZ042-043-250300-
/O.EXT.KBUF.SC.Y.0044.000000T0000Z-170425T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
740 PM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...NORTHEAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
257 
WHUS71 KBUF 250231
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1031 PM EDT MON APR 24 2017

LOZ042-043-250345-
/O.CAN.KBUF.SC.Y.0044.000000T0000Z-170425T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
1031 PM EDT MON APR 24 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 3:05 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 3:05 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
305 PM EDT Sun Apr 23 2017

.SYNOPSIS...
A sprawling area of high pressure across the Great Lakes will
continue to provide for fair weather through Monday evening. A slow
moving area of low pressure moving up the Eastern Seaboard will
spread showers into New York state Monday night into Tuesday, with
much warmer and drier weather returning by the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
High pressure extending across the Great Lakes from the central
Mississippi valley to New England is resulting in beautiful spring-
time conditions across the lower Great Lakes this afternoon, with
cloudless skies and temperatures in the upper 50s to mid 60s. For
much of the forecast area, the fair weather will persist through
tonight and Monday, with just a few stray clouds sneaking in from
the south late in the day Monday. With clear skies and light winds
once again tonight, we may briefly see patchy fog develop once again
int he valleys of the SOuthern Tier around daybreak.

The one area that will see the fine weather interrupted will be the
North Country. A cold front, currently visible on satellite imagery
extending from central Quebec back across northern Ontario and into
the Upper Peninsula of Michigan will continue to press south to
roughly the northern shore of Lake Ontario by late tonight before
stalling out. The cloud shield ahead of the front will make it into
the North Country overnight however, yielding partly to mostly
cloudy skies from late evening onwards, with clearing taking place
Monday afternoon, as the cloud debris is carried off to the east and
mid-level ridging bulges northwards into the area.

Regarding temperatures, with high pressure and light winds
promoting radiational cooling again tonight, look for temperatures
to fall into the upper 30s to low 40s, a few degrees warmer than
last night, thanks to a slightly warmer airmass in place.
Temperatures on Monday will run a few degrees warmer across portions
of the Southern Tier, thanks to increasing 850mb temps and
northeasterly flow, particularly across areas near Lake Erie, as
northeasterly synoptic flow will suppress the lake breeze. On the
other hand, areas north of the Thruway will likely run several
degrees cooler, due to this same northeasterly flow enhancing the
Lake Ontario lakebreeze and advecting cooler lake-modified air
inland. Thus, expect highs to range from near 70 degrees near the
Pennsylvania border to around 50 near the Lake Ontario shoreline,
with mid-50s to low 60s in the North Country, where the lingering
effects of the cold front will depress temperatures somewhat.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night should start off dry with the region under the
influence of weak ridging. This ridge will start to break down late
in the night when a weak closed low across the mid-Atlantic nudges a
bit closer to the area. A modest 40kt LLJ will increase the 850mb
flow and transport Atlantic moisture into the area. Model consensus
develops showers along this boundary late Monday night. Showers
should become more widespread Tuesday morning, then diminish as the
as the axis of the LLJ lifts north of the area Tuesday afternoon.
These showers should taper off south of Lake Ontario by late
afternoon, while lingering into Tuesday evening east of Lake
Ontario. Despite likely PoPs in many areas, showers only last a
couple hours so Tuesday will be far from a washout.

Temperatures will be seasonably cool Monday night, with lows mainly
in the lower to mid 40s. Highs Tuesday will generally be in the
upper 50s to lower 60s, with mid 60s across the lake plains west of
Buffalo where downsloping and a partial clearing will help warm
things a bit.

The region will be in between the weakening coastal low and an
approaching trough late Tuesday night through Wednesday night. This
will keep Western New York dry, with mid-level riding supporting
a clearing trend Wednesday afternoon and night.

Despite some differences in guidance, there is little doubt that
temperatures will be above normal Wednesday. Expect highs in the
70s, with a weak southeast flow and associated downsloping bringing
the warmest temperatures to the lake plains. This also will help
limit the inland extent of the lake breeze and keep cooler
afternoon temperatures very close to the lakeshores. Given model
differences the forecast sticks close to model consensus, but does
enhance downslope influences where are likely to be missed by lower
resolution guidance.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
For Thursday the medium range guidance remains in reasonable
agreement that the next modest surface low will lift from the Great
Lakes into northwestern Quebec...while eventually pivoting its
trailing modest cold front across our region. This said...the timing
of this front also continues to trend markedly slower...with a
guidance consensus now holding this boundary off until mid-late
Thursday afternoon and Thursday evening. Consequently...it is
appearing more and more likely that our region will remain mainly
dry through at least the first half of Thursday...while also
experiencing temperatures more typical of early summer than mid
spring. With respect to the latter...continued warming/downsloping
will allow daytime highs to climb to at least the 75-80 degree range
areawide Thursday...with widespread highs in the 80s more likely if
current consensus 850 mb temps of around +15C actually verify.

As the cold front passes through our region later Thursday and Thursday
night...it should be accompanied by at least some scattered showers
and thunderstorms...for which high chance PoPs remain in play from
our existing continuity. Following its passage...high pressure and
cooler/drier air should then build across our region later Thursday
night and Friday and provide return to mainly dry and cooler weather...
though temperatures will still remain well above normal with daytime
highs still expected to range through the 60s on Friday.

Moving on into the last third of this period...the medium range guidance
packages also continue to trend progressively slower with the arrival of
the next system late in the week/next weekend. As a result...the next
warm frontal boundary now does not look to arrive until Saturday at the
earliest...which should result in our region remaining on the cooler side
of the boundary through the end of the week...and the next round of
shower/thunderstorm chances largely holding off until Saturday
afternoon and night.

Looking out just beyond the end of this period...it still appears that
another round of summerlike warmth (with highs potentially reaching into
the 80s again) will be possible following the passage of the aforementioned
warm front...with this potentially occurring sometime between Sunday and
Monday of the following week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Widespread unlimited VFR conditions will prevail across much of the
forecast area through the forecast period, thanks to high pressure
sitting over the Great Lakes. A cold front swinging down out of
Canada will stall just north of Lake Ontario, spreading mid and high
clouds across the North Country tonight, but cigs should remain VFR,
perhaps with some scattered MVFR clouds later tonight. Otherwise,
VFR conditions will prevail through the rest of the forecast period.

Outlook...

Monday Night...Mainly VFR with a chance of showers.
Tuesday...Mainly VFR with showers likely.
Wednesday...VFR.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.
Friday...Mainly VFR with a slight chance of showers and
thunderstorms.

&&

.MARINE...
High pressure will maintain tranquil conditions on the lakes to
conclude the weekend. Northeasterly winds will freshen later tonight
on lake Ontario however, as a cold front approaches the area and the
pressure gradient tightens as a slow moving low moves up the East
Coast. Conditions on the eastern end of the lake may require small
craft advisories, as waves may push into the 3-5 foot range Monday
morning. Waves will diminish somewhat during the day on Monday.
though it will remain quite choppy along the south shore of Lake
Ontario.

Winds will veer to the east Tuesday, as the ridge across the region
becomes re-oriented, shunting most of the wave action to Canadian
waters. By mid-week, conditions on the lakes will become more
tranquil as the pressure gradient relaxes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...APFFEL
LONG TERM...JJR
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Apr 23, 4:12 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
412 AM EDT Sun Apr 23 2017

NYZ001>008-010>014-019>021-085-240915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
412 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-240915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
412 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.